Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Morristown, TN

July 28, 2005Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 28, 2005, 5:50 PM EDT for Scott County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 5:50 PM EDT (21:50 UTC)
Expired
Jul 28, 2005, 8:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 282152
FFWMRX
VAC169-290045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  
* UNTIL 845 PM EDT

* AT 544 PM EDT...DOPPLER RADAR INDICATED RAIN RATES OF NEARLY TWO 
INCHES PER HOUR IN THE STAUNTON CREEK AREA UPSTREAM ALONG THE CLINCH 
RIVER FROM FORT BLACKMORE. IT IS LIKELY THAT STAUNTON CREEK IS 
FLOODING.

ALSO, SHERIFFS DEPUTIES REPORTED DRIVING THROUGH A FOOT OF WATER 
OVER ROADS IN DUFFIELD. BIG BRANCH WILL ALSO LIKELY FLOOD IN THIS 
AREA.

THIS IS A DANGEROUS SITUATION. DRIVING INTO WATER IS DEADLY. IF YOU 
COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT DROWN

LAT...LON 3685 8240 3662 8230 3662 8296 3670 8289
      3674 8281 3677 8281 3684 8273 3683 8268
      3688 8263 3689 8258 3689 8240

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:17 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 3:17 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUL 28 2005

.SHORT TERM...TONIGHT AND FRIDAY...THE AIR MASS OVER THE MRX CWA
REMAINS MOIST AND UNSTABLE AS A FRONTAL BOUNDARY CONTINUES OVER THE
SOUTHERN APPALACHIAN REGION.  AS A RESULT...SCATTERED CONVECTION IS
DEVELOPING OVER THE AREA THIS EVENING.  CONVECTION SHOULD WEAKEN
WITH THE LOSS OF DIURNAL HEATING.  ANOTHER ROUND OF SHOWERS/
THUNDERSTORMS IS EXPECTED TO FORM ONCE AGAIN FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE OLD FRONTAL
BOUNDARY WILL STAY OVER THE REGION INTO THE WEEKEND...CONTINUING THE
CHANCE OF CONVECTION...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.  A WEAK AREA OF LOW PRESSURE FORMS TO OUR SOUTH ON SUNDAY AND
WILL KEEP THE MOIST AND AT LEASE MARGINALLY UNSTABLE ATMOSPHERE IN
PLACE THROUGH THE REST OF THE EXTENDED.  THEREFORE...WILL CONTINUE
WITH THE TREND OF DIURNAL CONVECTION THROUGH THE REMAINDER OF THE
FORECAST.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  86  68  88 /  40  30  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  85  67  86 /  50  40  30  20
OAK RIDGE, TN                       70  85  67  87 /  40  30  20  20
TRI CITIES AIRPORT, TN              67  82  64  84 /  50  40  40  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB
Hazardous weather outlook, Jul 28, 5:17 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 AM EDT THU JUL 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
517 AM EDT (417 AM CDT) THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FRONT WILL STALL ACROSS THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS WITH IT.  THERE IS A RISK THAT SOME OF THE
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING...MAY BECOME
SEVERE...WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 28, 11:57 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/27/2005                   BLEDSOE            TN   UTILITY COMPANY

            VOLUNTEER ELECTRIC REPORTED 5 POWER OUTAGES DUE TO TREES
            DOWN ON POWER LINES IN EXTREME EASTERN PORTION OF COUNTY.

0545 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/27/2005                   UNION              TN   DEPT OF HIGHWAYS

            TREES DOWN IN SHARPS CHAPEL AREA.

0600 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/27/2005                   ANDERSON           TN   DEPT OF HIGHWAYS

            5 TREES DOWN ON ROADS IN BRICEVILLE AND BEECH GROVE
            AREAS.

0605 PM     TSTM WND DMG     TEN MILE                35.67N 84.67W
07/27/2005                   MEIGS              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN IN TEM MILE AREA.

0615 PM     TSTM WND DMG     NIOTA                   35.51N 84.55W
07/27/2005                   MCMINN             TN   DEPT OF HIGHWAYS

            ONE TREE DOWN AND SEVERAL LARGE LIMBS DOWN ON POWER LINES
            NEAR NIOTA.

0720 PM     TSTM WND DMG     8 N JASPER              35.18N 85.63W
07/27/2005                   MARION             TN   DEPT OF HIGHWAYS

            FEW TREES DOWN ON HWY 41 NEAR MILE MARKER 29. REPORTED BY
            TDOT.

0720 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
07/27/2005                   HAMILTON           TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON COLEMAN ROAD IN SALE CREEK AREA.

&&

TG/MEP
Local storm report, Jul 28, 12:00 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 S POUND               37.11N 82.61W
07/27/2005                   WISE               VA   LAW ENFORCEMENT

            FEW TREES DOWN ALONG HWY 23

0500 PM     HAIL             JACKSBORO               36.33N 84.19W
07/27/2005  0.88 INCH        CAMPBELL           TN   LAW ENFORCEMENT

0520 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/27/2005                   BLEDSOE            TN   UTILITY COMPANY

            VOLUNTEER ELECTRIC REPORTED 5 POWER OUTAGES DUE TO TREES
            DOWN ON POWER LINES IN EXTREME EASTERN PORTION OF COUNTY.

0530 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
07/27/2005                   RHEA               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0530 PM     TSTM WND DMG     7 NE DECATUR            35.60N 84.70W
07/27/2005                   MEIGS              TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

0540 PM     HAIL             NORRIS DAM STATE PARK   36.24N 84.12W
07/27/2005  0.75 INCH        CAMPBELL           TN   LAW ENFORCEMENT

0545 PM     TSTM WND DMG     SHARPS CHAPEL           36.34N 83.81W
07/27/2005                   UNION              TN   DEPT OF HIGHWAYS

            TREES DOWN IN SHARPS CHAPEL AREA.

0545 PM     TSTM WND DMG     KYLES FORD              36.57N 83.04W
07/27/2005                   HANCOCK            TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0600 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/27/2005                   ANDERSON           TN   DEPT OF HIGHWAYS

            5 TREES DOWN ON ROADS IN BRICEVILLE AND BEECH GROVE
            AREAS.

0600 PM     TSTM WND DMG     HILTONS                 36.65N 82.47W
07/27/2005                   SCOTT              VA   LAW ENFORCEMENT

            FEW TREES DOWN.

0605 PM     TSTM WND DMG     TEN MILE                35.67N 84.67W
07/27/2005                   MEIGS              TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN IN TEM MILE AREA.

0615 PM     TSTM WND DMG     NIOTA                   35.51N 84.55W
07/27/2005                   MCMINN             TN   DEPT OF HIGHWAYS

            ONE TREE DOWN AND SEVERAL LARGE LIMBS DOWN ON POWER LINES
            NEAR NIOTA.

0615 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
07/27/2005                   ROANE              TN   LAW ENFORCEMENT

            FEW TREES DOWN NORTH HALF OF COUNTY.

0620 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/27/2005                   MONROE             TN   LAW ENFORCEMENT

            TREES DOWN.

0630 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
07/27/2005                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0650 PM     TSTM WND DMG     5 NE ELIZABETHTON       36.39N 82.17W
07/27/2005                   CARTER             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0700 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/27/2005                   KNOX               TN   AMATEUR RADIO

            TREES DOWN COUNTYWIDE.

0700 PM     HAIL             6 SW MOUNTAIN CITY      36.41N 81.88W
07/27/2005  0.75 INCH        JOHNSON            TN   AMATEUR RADIO

0705 PM     TSTM WND GST     MARYVILLE               35.75N 83.97W
07/27/2005  60 MPH           BLOUNT             TN   AMATEUR RADIO

            60 MPH WINDS NEAR FOOTHILLS MALL.

0710 PM     TSTM WND DMG     ALCOA                   35.79N 83.98W
07/27/2005                   BLOUNT             TN   AMATEUR RADIO

            FEW TREES AND POWER LINES DOWN IN THE SPRINGBROOK PARK
            AREA.

0720 PM     TSTM WND DMG     8 N JASPER              35.18N 85.63W
07/27/2005                   MARION             TN   DEPT OF HIGHWAYS

            FEW TREES DOWN ON HWY 41 NEAR MILE MARKER 29. REPORTED BY
            TDOT.

0720 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
07/27/2005                   HAMILTON           TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON COLEMAN ROAD IN SALE CREEK AREA.

0730 PM     TSTM WND DMG     10 SE ELIZABETHTON      36.24N 82.11W
07/27/2005                   CARTER             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

0740 PM     TSTM WND DMG     2 ESE TOWNSEND          35.67N 83.72W
07/27/2005                   BLOUNT             TN   PARK/FOREST SRVC

            FEW TREES DOWN.

0745 PM     TSTM WND DMG     4 S KNOXVILLE           35.92N 83.95W
07/27/2005                   KNOX               TN   AMATEUR RADIO

            ROOF OFF HOME AT INTERSECTION OF ODELL AND CARVER.

0800 PM     TSTM WND DMG     3 S GATLINBURG          35.68N 83.49W
07/27/2005                   SEVIER             TN   PARK/FOREST SRVC

            FEW TREES DOWN.

&&

TG/MEP
Local storm report, Jul 28, 4:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/28/2005                   CARTER             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0410 PM     TSTM WND GST     JOHNSON CITY            36.33N 82.37W
07/28/2005  65 MPH           WASHINGTON         TN   AMATEUR RADIO

            WIND ESTIMATED AT 65 MPH.

0410 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/28/2005                   WASHINGTON         TN   AMATEUR RADIO

            TWO TREES DOWN.

0420 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/28/2005                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN SOUTH HALF OF COUNTY.

&&

MEP/DAE
Special weather statement, Jul 28, 4:54 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU JUL 28 2005

TNZ015>018-042>044-046-047-VAZ001-002-005-006-008-282230-
HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-NORTHWEST CARTER TN-
NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER TN-
SOUTHEAST GREENE TN-SULLIVAN TN-WASHINGTON VA-WASHINGTON TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...BRISTOL TN...BRISTOL VA...
ELIZABETHTON...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE...
KINGSPORT...LEBANON...MOUNTAIN CITY...NORTON...ROGERSVILLE...
SNEEDVILLE AND WISE
454 PM EDT THU JUL 28 2005

NUMEROUS STRONG THUNDERSTORMS ARE OCCURRING ACROSS NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.  THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF GUSTY WINDS OF 40 TO 50 MPH AND PEA TO DIME SIZE
HAIL.  THIS IS SLIGHTLY BLOW THE SEVERE THUNDERSTORM LEVEL OF 58 MPH
AND PENNY SIZE HAIL...BUT STILL CAPABLE OF PRODUCING SOME MINOR
DAMAGE.  IF THESE STORMS INTENSIFY...WARNINGS MAY BE ISSUED FOR YOUR
AREA...SO STAY TUNED FOR FURTHER UPDATES.
Local storm report, Jul 28, 4:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     RED BANK                35.11N 85.29W
07/28/2005                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

MEP/DAE
Local storm report, Jul 28, 5:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
07/28/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

MEP/DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:17 PM EDTSevere Thunderstorm WarningMRXRussell43 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMRXRussell30 min
Jul 28, 5:16 PM EDTSevere Thunderstorm WarningMRXWashington50 min
Jul 28, 5:17 PM EDTSevere Thunderstorm WarningMRXScott48 min
Jul 28, 7:16 PM EDTFlash Flood WarningMRXWise, City of Norton119 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.